Case Studies Show One Person Died And Three Went Into Shock
CHICAGOPatients taking mibefradil, a drug withdrawn from the market on June 8 because of harmful drug interactions, went into shock within 12 hours after their physicians switched their blood pressure medication from mibefradil to other calcium channel blocker (CCB) drugs to control their high blood pressure, according to four case reports that will be published in July 8, 1998 issue of The Journal of the American Medical Association (JAMA).
Michael E. Mullins, M.D., of the Oregon Poison Center at Oregon Health Sciences University in Portland and colleagues report that one of the patients, who ranged in age from 55 to 79, died as a result; the other three survived after intensive treatment in hospital emergency departments and critical care units.
Mibefradil is a new type of calcium channel blocker drug released in the United States in mid-1997 for the management of high blood pressure and chronic stable angina (chest pain). It was withdrawn by the manufacturer because of adverse drug-to-drug interactions.
In all four case studies, patients were taking 50 to 100 mg of mibefradil daily to control their high blood pressure, and in most cases, also taking other drugs to treat other health conditions. Their doctors discontinued the mibefradil because they believed the drug was not controlling the patients' high blood pressure effectively and prescribed other CCBs, such as nifedipine, felodipine or nisoldipine. Within one to 12 hours after taking the first dose of the new drugs, the patients went into shock or suffered other serious side effects and were rushed to hospital emergency departments.
The four case studies demonstrate the potential hazard of beginning treatment
with one of the older CCBs on patients who are already taking mibefradil and a
-blocker, according to the researchers. They write: "These patients had other
medical conditions an
Contact: Mi Young Hwang
JAMA and Archives Journals